Illinois, 2023Flooding in Illinois, April 22 to 30, 2023
April 22 to 30, 2023 · NWS DVN · 10 events in 6 counties and zones
Significant flooding occurred on the mainstem Mississippi largely due to the record snowfall this winter in Minnesota and Wisconsin, frozen ground, rapid snowmelt during the middle of April, and saturated soils. |This flooding had numerous impacts, with many roads, businesses, homes, and people affected.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant flooding occurred on the mainstem Mississippi largely due to the record snowfall this winter in Minnesota and Wisconsin, frozen ground, rapid snowmelt during the middle of April, and saturated soils. Major flooding was observed at all sites along the Mississippi north of Keokuk Iowa and most sites saw one of their top 10 crests on record.|This flooding had numerous impacts, with many roads, businesses, homes, and people affected.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 22, 5:27 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 22, 5:27 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
627 PM CDT Sat Apr 22 2023
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 302 PM CDT Sat Apr 22 2023
Snow/rain showers and even some graupel were reported today. A
vigorous shortwave moved across the area leading to these showers
and gusty winds today. Temperatures this afternoon struggled to
make it out of the 30s. This upper level low will move through
the area in the short term.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 302 PM CDT Sat Apr 22 2023
Key messages:
1. Showers again are possible Sunday but with a more limited
coverage.
2. Freezing temperatures expected again tonight.
Discussion:
The upper level trof will move east through the area and will be
more east of area tomorrow. Surface lapse rates will increase but
not be as strong as today. This set up suggests a return of
rain/snow showers, but in a lower coverage and mainly along and
east of the Mississippi River. Winds will stay up in the 5-10kt
range and gust near 20kts, lower than today. Little to no impacts
are expected with these showers.
Tonight, temperatures are expected again to drop near or below
freezing area wide. Even though winds are up, below freezing temps
will be able to damage sensitive vegetation. As such, a freeze
warning has been issued for the entire area. The HRRR has some
areas in the mid to even low 20s, so could see pockets of temps
even lower than forecast.
.LONG TERM...(Sunday night through Saturday)
Issued at 302 PM CDT Sat Apr 22 2023
Three main things in the long term, first another freeze headline
is expected Sunday night into Monday where lighter winds and
clearing skies may lead to better chances for widespread freezing
temperatures. We currently have a freeze watch for the area.
Another is that the rest of the week looks rather quiet for with
the exception of light precip to start the week. Towards the end
of the period, a stronger system may bring more precip to the
area. This rainfall could affect the Mississippi River flooding.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 625 PM CDT Sat Apr 22 2023
A mix of MVFR/VFR conditions will slowly improve to VFR through
12z/23. Isolated sprinkles or flurries are possible through
15z/23. After 15z/23 VFR conditions are expected with isolated to
scattered SHRA/SHSN. Brief MVFR conditions are possible in the
stronger showers.
&&
.HYDROLOGY...
Issued at 1140 AM CDT Sat Apr 22 2023
The 2023 Spring Snowmelt Flood will continue to work its way down
the main stem Mississippi River over the next couple of weeks.
All points on the Mississippi River continue to rise. Major Flood
stage is forecast over the next week along stretches of the
Mississippi River. Additional rises are expected beyond the 7-day
forecast. With the rises at Gregory Landing on the southern
stretch of the Mississippi, that site may have to join the flood
warning group by as early as tomorrow(Sunday).
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Freeze Warning from midnight tonight to 8 AM CDT Sunday for
Benton-Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-
Henry IA-Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-
Linn-Louisa-Muscatine-Scott-Van Buren-Washington.
Freeze Watch from late Sunday night through Monday morning for
Benton-Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-
Henry IA-Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-
Linn-Louisa-Muscatine-Scott-Van Buren-Washington.
IL...Freeze Warning from midnight tonight to 8 AM CDT Sunday for
Bureau-Carroll-Hancock-Henderson-Henry IL-Jo Daviess-
McDonough-Mercer-Putnam-Rock Island-Stephenson-Warren-
Whiteside.
Freeze Watch from late Sunday night through Monday morning for
Bureau-Carroll-Hancock-Henderson-Henry IL-Jo Daviess-
McDonough-Mercer-Putnam-Rock Island-Stephenson-Warren-
Whiteside.
MO...Freeze Warning from midnight tonight to 8 AM CDT Sunday for
Clark-Scotland.
Freeze Watch from late Sunday night through Monday morning for
Clark-Scotland.
&&
SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Gibbs
AVIATION...08
HYDROLOGY...12Hazardous weather outlook, Apr 22, 2:05 PM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
305 PM CDT Sat Apr 22 2023
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
305 PM CDT Sat Apr 22 2023
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
Passing snow showers may temporarily reduce visibility down to under
a mile at times today. Little snow accumulation is expected,
especially on road surfaces.
A Freeze Warning is in effect for the entire outlook area for late
tonight into early Sunday morning. Freezing temperatures in the
upper 20s to lower 30s are possible. Sensitive vegetation may be
damaged if not protected or brought indoors.
Locations along the Mississippi River will experience flooding.
Please see the latest Flood Statements and Flood Warnings for
details.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A Freeze Watch is in effect area wide for late Sunday night into
early Monday morning. Freezing temperatures in the upper 20s to
lower 30s are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
12/ARG
Flood, Jo Daviess
- When
- April 22, 6:37 PM CST to April 30, 11:59 PM CST
- Where
- Jo Daviess County, 6.2 mi NNW of East Dubuque to 6.15 mi W of East Dubuque
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.567, -90.661
Rapid snow melt across Minnesota and Wisconsin caused the Mississippi River at Dubuque Lock and Dam 11 to rise above its major flood stage of 20.5 feet during the evening hours of April 22nd. The river crested at 25.59 feet on April 27th. The river began to gradually fall but remain above major flood stage.
Flood, Rock Island
- When
- April 24, 12:00 PM CST to April 30, 11:59 PM CST
- Where
- Rock Island County, 1.17 mi NNE of Rock Is to 2.18 mi NNE of Rock Is
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 41.516, -90.572
The Mississippi River at Rock Island Lock and Dam 15 rose above its major flood stage of 18.0 feet around mid day on April 24th and continued to rise to its crest of 21.41 on the evening of April 30th.
Flood, Jo Daviess
- When
- April 25, 1:00 AM CST to April 30, 11:59 PM CST
- Where
- Jo Daviess County, 2.77 mi WNW of Blanding to 2.95 mi NW of Blanding
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.288, -90.429
Rapid snow melt across Minnesota and Wisconsin caused the Mississippi River at Bellevue Lock and Dam 12 to rise above its major flood stage of 20.0 feet during the early morning hours of April 25th. The river crested at 20.87 feet on April 29th. The river began to gradually fall but remain above major flood stage.
Flood, Carroll
- When
- April 25, 1:48 AM CST to April 30, 11:59 PM CST
- Where
- Carroll County, 0.42 mi S of Ms Pallisades Sp to 0.76 mi ESE of Ms Pallisades Sp
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.124, -90.171
Rapid snow melt from Minnesota and Wisconsin to rise quickly above its major flood stage. The river upstream at Bellevue rose above its major flood of 20.0 feet during the early morning hours of April 25th and remained above its major flood stage through the end of the month. Downstream at Fulton Illinois, the Mississippi River rose above its major flood stage of 20.0 feet on April 26th and remained above its major flood stage through the end of the month.
Flood, Rock Island
- When
- April 25, 8:00 AM CST to April 30, 11:59 PM CST
- Where
- Rock Island County, 1.47 mi SSW of Port Byron to 0.68 mi SSW of Port Byron
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 41.600, -90.340
The Mississippi River at Le Claire Lock and Dam 14 rose above its major flood stage of 13.5 feet during the morning hours of April 25th and continued to rise to its crest of 16.12 on the evening of April 30th.
Flood, Rock Island
- When
- April 25, 4:00 PM CST to April 30, 11:59 PM CST
- Where
- Rock Island County, 0.75 mi ENE of Loud Thunder Park to 3.51 mi NNE of Loud Thunder Park
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 41.433, -90.816
The Mississippi River at Illinois City rose above its major flood stage of 18 feet during the afternoon of April 25th. It continued to rise to 1.05 feet during the evening hours of April 30th.
Flood, Whiteside
- When
- April 25, 11:00 PM CST to April 30, 11:59 PM CST
- Where
- Whiteside County, 1.86 mi NNE of Fulton to 2.45 mi S of Fulton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 41.895, -90.157
The Mississippi River at Fulton Lock and Dam 13 rose above its major flood stage of 20.0 feet during late night hours of April 25th and continued to rise to its crest of 22.06 on the evening of April 30th.
Flood, Mercer
- When
- April 26, 4:00 AM CST to April 30, 11:59 PM CST
- Where
- Mercer County, 0.54 mi SW of New Boston to 1.15 mi SSE of New Boston
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 41.165, -91.008
The Mississippi River at New Boston rose above its major flood stage of 18.5 feet during the early morning hours of April 26th, The river continued to rise to 20.6 feet late in the day on April 30th.|The Mississippi River at Keithsburg rose above its major flood stage of 17.0 feet during the early morning hours of April 26th and continued to rise to 18.88 feet by the end of the month.
Flood, Henderson
- When
- April 26, 7:00 PM CST to April 30, 11:59 PM CST
- Where
- Henderson County, 1.26 mi W of Heapsville to 0.58 mi N of Gulfport
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 40.769, -91.094
The Mississippi River at Burlington rose above its major flood stage of 18.0 feet during the evening hours of April 26th. The river continues to rise to 19.68 feet on the evening of April 30th.
Flood, Henderson
- When
- April 27, 4:00 AM CST to April 30, 11:59 PM CST
- Where
- Henderson County, 2.82 mi NNW of Gladstone to 0.57 mi NNW of Gladstone
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 40.906, -90.995
The Mississippi River at Gladstone rose above its major flood stage of 14 feet during the early morning hours of April 27th. It continued to rise to 15.6 feet during the evening hours of April 30th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, April 22, 20231 death · $193,000 · 70 kt wind · 17 events
- Tornado and Hail in New York, April 22, 2023$211,000 · EF2 · 8 events
- Tornadoes and Damaging Winds in Maryland, April 22, 2023$1.1 million · EF0 · 24 events
- Flood in Michigan, April 22, 2023$1.0 million · 1 event
- Tornado and Damaging Winds in Pennsylvania, April 22, 2023EF1 · 8 events
- Damaging Winds and Lightning Strike in Virginia, April 22, 2023$33,000 · 55 kt wind · 7 events
- Flood and Hail in Texas, April 22, 20233 in hail · 28 events
- Tornadoes in North Carolina, April 22, 2023EF1 · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 22, 202325 events
- Damaging Winds in Virginia, April 22, 2023$21,000 · 56 kt wind · 9 events
- Damaging Winds in North Carolina, April 22, 2023$18,000 · 50 kt wind · 11 events
- Hail in Texas, April 22 to 23, 20232 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094840, 1096734, 1097174, 1094845, 1097177, 1097179, 1096723, 1097180, 1097188, 1097183.